[Thiopurine-induced hyperammonaemic encephalopathy in a patient with Crohn's disease].

Ido Laish*, Itamar Pomeranz, Yona Kitay-Cohen, Fred Konikof

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Thiopurine drugs, azathioprine (Imuran) and 6-mercaptopurine (6-MP), are immunomodulators that have been shown to be effective at inducing and maintaining remission in inflammatory bowel disease. Although usually well-tolerated, the occurrence of side effects, typically myelotoxicity and hepatotoxicity, is a major drawback. The side effects can be classified as dose-dependent and independent. Both cholestatic hepatitis and endothelial injury, leading to vascular congestion and nodular regenerative hyperplasia, have been described during therapy with thiopurines, which can end up with portal hypertension. These injuries are potentially mediated by different metabolites. In this article we present a case of hyperammonaemic encephalopathy during therapy with 6-MP, possibly the first recorded in the literature, which probably resulted from the combination of thiopurine-induced liver injury with portal hypertension and the presence of spontaneous portosystemic venous shunts.

Original languageEnglish
Pages (from-to)692-695, 720
JournalUnknown Journal
Volume151
Issue number12
StatePublished - Dec 2012

Fingerprint

Dive into the research topics of '[Thiopurine-induced hyperammonaemic encephalopathy in a patient with Crohn's disease].'. Together they form a unique fingerprint.

Cite this